Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 210, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 12, 2005, 5:24 PM CDT for Deuel County, South Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 12, 2005, 5:24 PM CDT (22:24 UTC)
- Expired
- Sep 12, 2005, 6:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Deuel County, SD
The radar
The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 12, 3:40 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:30 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Sep 12, 2:30 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 230 PM CDT MON SEP 12 2005 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT MAIN CONCERNS IN THE SHORT RANGE ARE PCPN TNT. ONE DECENT WAVE/TROF LIFTING DUE NORTH ACROSS CWA ATMT. MEANWHILE ANOTHER FORECAST TO LIFT ACROSS STATE LATE TONIGHT. PRESENTLY LL BOUNDARY EXTENDS FROM WC MN SOUTHWEST INTO SC SD. SFC BASED INDICES OFF LAPS INDICATE A MOIST AND UNSTABLE AIRMASS WITH LITTLE CAP OVER SOUTHEAST SOUTH DAKOTA. OVER MY CWA REMAINS ONLY MILDLY UNSTABLE AND LATEST NAM SUGGESTS THAT MUCAPES DONT CLIMB MUCH ACROSS CWA INTO THIS EVENING. HOWEVER STILL PLENTY OF SHEAR TO WORK WITH ALONG AND JUST NORTH OF THE BOUNDARY AND THUS A FEW SEVERE STORMS ARE STILL POSSIBLE...ALSO MIGHT SEE SOME ADVECT NORTH INTO CWA OUT OF SOUTHERN SD THIS EVENING. DRIER AND COOLER AIR FILTERS SOUTH INTO THE REGION FOR TUESDAY AND WEDNESDAY. HOWEVER MIGHT SEE ISOLATED INSTABILITY SHOWERS ON TUESDAY AFTERNOON AND EARLY EVENING AS COLD AIR AROUND H7 FILTERS ACROSS FORECAST AREA AND H85-H5 LAPSE RATES STEEPEN UP. THIS ACTIVITY SHOULD DIE QUICKLY WITH LOSS OF DIABATIC HEATING TUESDAY EVENING. WEDNESDAY SHOULD BE NICE DAY. WED NIGHT THROUGH THURSDAY IS WHERE FORECAST GETS A LITTLE TRICKIER. GFS AND NAM BOTH NOW HINT AT MAINLY NOCTURNAL ACTIVITY WITH DEVELOPMENT OF LLJ BOTH NIGHTS AS S/WS ALOFT PASS OVER THE REGION IN QUICK MID LEVEL FLOW. .LONG TERM...FRIDAY THROUGH MONDAY FORECAST CHALLENGES INCLUDE FLOW PATTERN EVOLUTION/TRENDS AND TEMPS/PRECIP. DEPENDING ON WHICH FLOW PATTERN TRANSPIRES WILL MAKE A BIG DIFFERENCE IN PRECIP CHANCES AND TEMPS. LATEST GFS AND EC TRENDS SUGGEST LARGE POLAR VORTEX NORTH OF HUDSON BAY WILL INFLUENCE THE FLOW PATTERN OVER THIS CWA AT THE START OF THE PERIOD WITH FAST ZONAL FLOW OVERHEAD. TEMPERATURE FORECAST DAY 4 SHOULD BE NEAR SEASONAL NORMS...BUT AS UPPER LEVEL ENERGY SLIDES SOUTH ALONG BRITISH COLUMBIA COAST AND MAKES A TURN EASTWARD ACROSS THE PAC NW...SHOULD SEE SOME HEIGHT RISES ACROSS THIS FORECAST AREA...ALONG WITH SOME WAA FOR LIGHT FRIDAY INTO SATURDAY. MODELS HAVING TROUBLE RESOLVING THE FLOW PATTERN FROM THAT POINT ON. ONE DATA SET OF SOLUTIONS RECENTLY PRODUCED A RATHER PROGRESSIVE PUSH OF THIS UPPER LEVEL ENERGY ACROSS NORTHERN PLAINS BY SUNDAY NIGHT...WITH WARM AIR STICKING AROUND CLEAR THROUGH SUNDAY...BEFORE A COLD FROPA AND CAA SET UP ON MONDAY. ANOTHER DATA SET OF SOLUTIONS SETS UP THIS PAC NW UPPER LOW SOUTH OF AN UPPER LEVEL RIDGE /A REX BLOCK PATTERN/ AND SLOWS THE EASTWARD PROGRESSION OF THE SYSTEM WAY DOWN...WHILE ALLOWING ENERGY OVER WESTERN CANADA TO RIDE DOWN THE BACK SIDE OF THE UPPER RIDGE...DRAGGING A COLD FRONT ACROSS THIS FORECAST AREA BY SUNDAY MORNING...RESULTING IN COOLER CONDITIONS FOR BOTH SUNDAY AND MONDAY. FOR NOW...WITH BOTH THE GFS AND EC FLIP-FLOPPING BETWEEN THESE AFOREMENTIONED SOLUTIONS HAVE OPTED TO LEAVE EXTENDED PERIODS DRY...AND BLEND SUNDAY INTO COOLER OVER THE NORTHEAST CWA AND WARMER OVER THE SOUTHWEST...WHICH WAS THE PREFERRED APPROACH IN HPC GUIDANCE TODAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && TDK/ALD
Hazardous weather outlook, Sep 12, 5:32 AM CDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 532 AM CDT MON SEP 12 2005 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-131045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 532 AM CDT MON SEP 12 2005 /432 AM MDT MON SEP 12 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL SOUTH DAKOTA...CENTRAL SOUTH DAKOTA...NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ALONG A LINE FROM PIERRE TO WATERTOWN WILL MOVE NORTH VERY EARLY THIS MORNING. THIS ACTIVITY WILL CONTINUE TO MOVE NORTH OVER THE NEXT SEVERAL HOURS...PRODUCING BRIEF HEAVY RAIN...FREQUENT LIGHTNING...AND POSSIBLY SOME SMALL HAIL. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY ACROSS EASTERN SOUTH DAKOTA WITH LIGHTNING AND HAIL BEING THE MAIN THREATS. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE AREA. TONIGHT ANOTHER DISTURBANCE WILL MOVE INTO THE WESTERN DAKOTAS. THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL SOUTH DAKOTA WITH LIGHTNING BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS EXISTS FOR WEDNESDAY NIGHT WITH LIGHTNING BEING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON...MAINLY SOUTH OF A LINE FROM PIERRE TO SUMMIT. TMT
In the hours before
Special weather statement, Sep 12, 3:41 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 341 PM CDT MON SEP 12 2005 SDZ018>023-130200- CLARK-CODINGTON-DEUEL-GRANT-HAMLIN-SPINK- 341 PM CDT MON SEP 12 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 778 IN EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREA... IN SOUTH DAKOTA THIS WATCH INCLUDES 6 COUNTIES IN NORTHEAST SOUTH DAKOTA CLARK... CODINGTON... DEUEL... GRANT... HAMLIN... SPINK... THIS INCLUDES THE CITIES OF...CASTLEWOOD...CLARK...CLEAR LAKE... MILBANK...REDFIELD AND WATERTOWN. TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 9:21 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 39 min |
| Sep 12, 5:40 PM CDT | Severe Thunderstorm Warning | ABR | Codington | 65 min |
| Sep 12, 5:49 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 56 min |
| Sep 12, 6:43 PM CDT | Tornado Warning | ABR | Deuel | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.